South Dakota, 2012

Hail in South Dakota, July 17, 2012

July 17, 2012 · NWS ABR · 1 event in 1 county or zone

An isolated severe thunderstorm brought quarter hail near Kennebec.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated severe thunderstorm brought quarter hail near Kennebec.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 5:33 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 17, 5:33 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT TUE JUL 17 2012

.UPDATE...
FORECAST APPEARS TO BE ON TRACK. CURRENTLY TWO AREAS OF SHOWERS
AND THUNDERSTORMS ARE EVIDENT ON RADAR...ONE OVER THE BLACK HILLS
AND ONE OVER NORTHERN NE/FAR SOUTHERN SD. MOVEMENT IS VERY SLOW
AND AREAL EXPANSION IS EXPECTED ONLY WITH A REINFORCING SHORTWAVE
CLOSER TO MIDNIGHT. CANNOT RULE OUT DEVELOPMENT OF AN ISOLATED
SHOWER BEFORE THAT THIS EVENING SO WILL LEAVE POPS ALONE FOR
NOW.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH FRIDAY MORNING

A SHALLOW WAVE TOPPING THE RIDGE THIS AFTERNOON RESPONSIBLE FOR
ELEVATED SHOWERS. A SURFACE FRONT HAS STALLED SOUTH OF THE AREA AS
WELL...SETTING US UP WITH A DECENT POOL OF MOIST AIR. THE
SHORTWAVE EJECTING OUT OF WYOMING IS STILL TOO FAR WEST TO SUPPORT
CONVECTION MUCH FARTHER EAST THAN THE BLACK HILLS. AS THE WAVE
CONTINUES TO PROPAGATE EAST THIS EVENING...A MORE FAVORABLE STORM
ENVIRONMENT BOTH ALOFT AND AT THE SURFACE WILL SUPPORT
SHOWERS/STORMS INTO THE CWA. STORM ENVIRONMENT FEATURES RATHER
LIMITED SHEAR AND 1000 TO 2000 J/KG CAPE...SO SUSPECT GREATEST
THREAT WILL BE HAIL AND STRONG WINDS. WITH UPPER WAVE CONTINUING
EAST OVERNIGHT AND A WEAK LOW LEVEL JET...SHOULD SEE SOME FORM OF
CONVECTIVE SYSTEM...THOUGH UNCERTAINTY REMAINS OVER HOW THIS WILL
EVOLVE AND WHO WOULD BENEFIT. THOUGH WAVE DEPARTS THE REGION MID
DAY WEDNESDAY...LINGERING INSTABILITY MEANS WE WILL CONTINUE LOW
POPS THROUGH THE AFTERNOON. THE UPPER RIDGE REBOUNDS WEDNESDAY
NIGHT INTO EARLY FRIDAY...SO ANTICIPATE DRY CONDITIONS FOR THE
REST OF THE PERIOD.

TEMPERATURES MUCH CLOSER TO AVERAGE FOR NEXT 36 HOURS...HOWEVER
WARM ADVECTION TAKES OVER LATE THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
HOT TEMPERATURES WILL RETURN TO THE AREA AGAIN FOR FRIDAY AND
SATURDAY AS 850 MB TEMPS REACH THE UPPER 20S TO AROUND 30 C ONCE
AGAIN. HIGHS AROUND 100 DEGREES OR INTO THE LOW 100S ARE LIKELY
OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA...WITH 90S EXPECTED
ELSEWHERE. WILL BE WATCHING A WEAK SFC LOW MOVING THROUGH THE AREA
FRIDAY NIGHT INTO SATURDAY WHICH COULD SPARK OFF A FEW STORMS OVER
NORTHERN AND EASTERN PORTIONS OF THE CWA WHERE THE CAP WILL BE
WEAKER. HIGHER 700 MB TEMPS FURTHER SOUTH SHOULD PREVENT MUCH IN
THE WAY OF CONVECTION. LOW LEVEL JET ALSO GETS GOING FRIDAY NIGHT
WHICH WILL AID IN ANY STORM DEVELOPMENT. AFTER THAT...PRECIP
CHANCES GET PRETTY SLIM AND VERY WARM TEMPERATURES CONTINUE.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHRA/TSRA POSSIBLE ONCE AGAIN BUT CONFIDENCE IN AREAL COVERAGE
AND EXACTLY WHERE THEY WILL FORM ARE IN QUESTION THIS EVENING.
WILL KEEP VCTS MENTION AT THIS POINT AND ADJUST AS NEEDED.
CURRENTLY STORMS ARE WELL WEST AND SOUTH OF TAF POINTS AND
COVERAGE IS EXPANDING VERY SLOWLY. VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD AT ALL TAF SITES EXCEPT MVFR IN HEAVIER SHOWERS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 10:24 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1124 AM CDT TUE JUL 17 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181630-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1124 AM CDT TUE JUL 17 2012 /1024 AM MDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WEAK STORMS WILL CONTINUE TO PROPAGATE ACROSS THE FORECAST
AREA THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. STORMS MAY REDEVELOP IN THE HEAT OF THE
AFTERNOON AROUND SOUTH CENTRAL SOUTH DAKOTA WITH AN ISOLATED HAIL
AND WIND THREAT. MORE ORGANIZED CONVECTION COULD DEVELOP THROUGH
THE EVENING/OVERNIGHT HOURS ACROSS WESTERN AND CENTRAL SOUTH
DAKOTA...AGAIN AN ISOLATED HAIL AND WIND THREAT IS EXPECTED
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM TEMPERATURES ARE EXPECTED LATE IN THE WEEK AND THROUGH
THE WEEKEND. HEAT INDEX VALUES MAY AGAIN RISE TO OVER 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The Aberdeen radar (KABR), 209 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyman

When
July 17, 9:31 PM CST
Where
Lyman County, 3.24 mi SW of Lyman
Measured
1 in hail
Reported by
Public
Coordinates
43.850, -99.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402837.